Alert archive / Mississippi / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 48, NWS Mobile, AL

February 26, 1998Greene County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Feb 26, 1998, 4:34 PM CST for Greene County, Mississippi. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 26, 1998, 4:34 PM CST (22:34 UTC)
Expired
Feb 26, 1998, 5:25 PM CST
In force
51 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Greene County, MS

The radar

The Mobile radar (KMOB), 71 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 26, 4:55 PM CSTThunderstorm Wind 50Sand Hill, MSSeveral trees were blown down along State Highway 63 just north of Sand Hill.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 26, 3:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1998-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1998-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 364 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
364 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 262234 RRA
SVRMOB
MSC041-262325-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
434 PM CST THU FEB 26 1998


THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 525 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEASTERN MISSISSIPPI

   ...GREENE COUNTY


AT 433 PM CST... DOPPLER RADAR AT MOBILE INDICATED A SEVERE
THUNDERSTORM 13 MILES SOUTHWEST OF SAND HILL MOVING NORTHEAST AT 45
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM ARE...
  SAND HILL AT 450 PM CST
  PIAVE AT 450 PM CST
  KITTRELL AT 505 PM CST



A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 3:05 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Feb 26, 3:05 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
305 PM CST THU FEB 26 1998

SQUALL LINE HAS LIFTED N OF CWA THIS AFTERNOON...BUT NEW STORMS ARE
INTENSIFYING RAPIDLY ALONG SRN EXTENT OF SQUALL LINE AS UPPER S/W
ROUNDS BASE OF UPPER TROF. JUST DISCUSSED SITUATION WITH SPC...AND
NEW TOR WATCH IS UPCOMING FOR SE MS/SW AL. BELIEVE NEW DEVELOPMENT
EXTENDING ABOUT AS FAR SOUTH AS IT WILL GET AS UPPER SYSTEM LIFTS OUT
THIS EVENING. SEVERE WEATHER WILL BE POSSIBLE OVER NRN PORTION OF CWA
LATE THIS AFTERNOON AND THIS EVENING. VERY FAVORABLE VERTICAL WIND
PROFILE INDICATES POSSIBILITY OF TORNADOES WITH ISOLATED CELLS.

MODELS PROG BROKEN LINE OF STORMS TO MOVE THROUGH WRN AND NRN CWA
THIS EVENING...WITH SFC FRONT MOVING ACROSS FA OVERNIGHT. FRONT
SHOULD BE EAST OF CWA BY 12Z FRI. SHOWERS AND STORMS ENDING WITH
FROPA. UPPER LOW WILL SPIN OVER UPPER MIDWEST THROUGH FCST
PERIOD...WITH UPPER FLOW OVER FA REMAINING SWLY THROUGH PERIOD. AS
RESULT...SFC FRONT WILL SLOW AS IT MOVES ACROSS AREA TONIGHT...AND
WILL STALL JUST EAST OF FA AND EXTEND WEST ACROSS CENTRAL GULF BY
FRI. ATTM...THINK FRONT WILL MAKE IT FAR ENOUGH EAST THAT POPS WILL
BE LOW OVER CWA TOMORROW. SFC LOW WILL DEVELOP ALONG COLD FRONT OVER
WESTERN GULF SAT AND MOVE NE SAT NIGHT AND WILL INCREASE POPS AGAIN
LATE SAT.
HIGH PRESSURE BUILDING OVER FA DURING EXTENDED PERIOD.

OVER THE MARINE AREA...STRONG ONSHORE FLOW WILL CONTINUE IN ADVANCE
OF A COLD FRONT OVER THE MARINE AREA TONIGHT SHIFTING WLY AFTER
MIDNIGHT AND GRADUALLY DECREASING THROUGH REMAINDER OF PERIOD.
SHOWERS AND TSTMS MOVG EAST ACROSS COASTAL WATERS IN ADVANCE OF COLD
FRONT TONIGHT...ENDING WITH THE WINDSHIFT. SCAS WITH SEAS UP TO 10
FT...DECREASING TO 4 FT BY END OF PERIOD.

MOB 53/68/42/66 8112  PNS 56/72/43/67 6112
DTS 57/71/48/66 4112  EVR 49/68/37/64 5112 12

In the hours before

Special weather statement, Feb 26, 11:10 AM CST, 5 hours 24 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-271200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1110 AM CST THU FEB 26 1998

...TORNADO WATCH IN EFFECT FOR SOUTHEAST MISSISSIPPI THIS
AFTERNOON...

THUNDERSTORMS DEVELOPING AND BECOMING NUMEROUS OVER SOUTHEAST
MISSISSIPPI THROUGH 2 PM THIS AFTERNOON....AND BECOME NUMEROUS OVER
PARTS OF SOUTHWEST ALABAMA...MAINLY WEST OF I-65 AFTER 2 PM. SOME OF
THESE STORMS WILL BE CAPABLE OF PRODUCING ISOLATED TORNADOES...
DAMAGING WIND GUSTS AND LARGE HAIL...PARTICULARLY OVER SOUTHEAST
MISSISSIPPI. STRONGER STORMS WILL DEVELOP OVER SOUTH ALABAMA EAST OF
I-65 BY LATE AFTERNOON AND EARLY EVENING...AS WELL AS OVER THE
FLORIDA PANHANDLE.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ON
ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON OVER SOUTHEAST
MISSISSIPPI AND SOUTHWEST ALABAMA...AND THIS EVENING OVER
SOUTHCENTRAL: ALABAMA AND THE FLORIDA PANHANDLE.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 3:06 PM CSTSevere Thunderstorm WarningMOBWayne59 min
Feb 26, 4:05 PM CSTSevere Thunderstorm WarningMOBWayne65 min
Feb 26, 4:10 PM CSTSevere Thunderstorm WarningMOBPerry65 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.